Nebraska, 2022High Wind in Nebraska, March 30, 2022
March 30, 2022 · NWS GLD · 1 event in 1 county or zone
A strong low pressure system moved over the High Plains producing high winds gusting 40 to 59 mph across extreme Southwest Nebraska. The peak wind gust of 59 mph was observed in McCook, Nebraska.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system moved over the High Plains producing high winds gusting 40 to 59 mph across extreme Southwest Nebraska. The peak wind gust of 59 mph was observed in McCook, Nebraska.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 30, 5:17 AM CST, 4 hours 11 minutes earlier.
Area forecast discussion, Mar 30, 5:17 AM CST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
517 AM MDT Wed Mar 30 2022
.SHORT TERM...(Today through Friday Night)
Issued at 317 AM MDT Wed Mar 30 2022
The short term starts with today being much cooler, windy, and a
chance for snow this evening. Tomorrow is then warmer and drier.
Friday the area cools off again with another system and maybe some
rain/snow.
For today, winds will be the main story as the prior system
continues to make its way east, but with strong flow and a tight
surface pressure gradient over the area. Winds will remain sustained
from the north at 25-35 mph with gusts up to 50. During the day,
cloud cover is expected to break early and allow for some sun in the
area. Even with the sunshine, temperatures will remain cool with
highs in the 40's as a colder air mass is over the area. Cloud cover
is then expected to increase again from north to south in advance of
an upper shortwave moving north to south along the High Plains. If
cloud cover sets up early enough, locales in Southwest Nebraska may
struggle to warm to 40. That shortwave will also bring a chance for
snow to Southwest Nebraska and Northwest Kansas during the evening
and early overnight hours. Overall, the snowfall should be light
with little to no accumulation. However, some Hi-Res guidance has
suggested there could be locally heavier snowfall. This shouldn't
increase accumulations, but could lower visibility. Winds should
begin decrease during the evening hours as well.
For Thursday, expect a warmer and drier day as the colder air mass
moves to the east and ridging moves in aloft. Temperatures are
expected to warm to near 60 with 850mb temps reaching the lower
teens (in celsius).
However, the warmth is short lived as another upper shortwave trough
and surface low pressure move through the area early Friday. This
time though, winds shouldn't be as strong as they are Wednesday as
the flow is forecasted to be weaker along with the surface pressure
gradient. Winds could still be a bit gusty at time with gusts
currently forecasted to get up to 35 mph. As for moisture, there
could be some rain/snow, but latest guidance has suggested the
overall available moisture and moisture fetch could be low. With
this, pulled back on POPs but chances still remain, especially
towards the east where part of the lower pressure is forecasted to
be. Temperatures will be dependent on how quickly the low moves
through, but have cooler temps towards the northwest and warm temps
towards the southeast.
.LONG TERM...(Saturday through Wednesday)
Issued at 449 AM MDT Wed Mar 30 2022
A relatively flat/progressive synoptic pattern over the CONUS
(this weekend) will increase in amplitude (and complexity) next
week. While operational runs of the GFS/ECMWF are in relative good
agreement w/regard to amplification.. the details/nature of said
amplification are murky, at best. The 00Z GFS, for example,
suggests that a progressive pattern will persist through the
upcoming week. The 00Z ECMWF, on the other hand, suggests a
notable pattern transition (progressive => blocked) over the CONUS
mid-late week.. characterized by the development of a pronounced
omega block.
While episodic precipitation is possible -- confidence in
sensible weather conditions (in the lee of the Rockies) is far
below average. With this in mind.. the long range forecast will be
steered toward climatology.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 511 AM MDT Wed Mar 30 2022
For KGLD... Cloud cover will continue to lift and dissipate this
morning allowing for VFR conditions. Winds will remain strong from
the north through the day. This evening, the winds will begin to
lower but there will be a chance for snow and IFR ceilings. There
is some question as to how far west and south the snow would move,
but the chance is high enough to include in the TAF. Snow would
leave the terminal by 6Z and cloud cover would dissipate for VFR
conditions.
For KMCK... Cloud cover is expected to lift through the day for
VFR conditions. However, cloud cover may not fully lift or
dissipate so there could be ceilings around 4000ft. Then around
22Z, ceilings will lower ahead of snowfall to MVFR. Snow should
start around 0Z and could drop ceilings down to IFR. Chances are
at least 50% and could linger for the majority of the evening.
Around 6Z, the snow should leave and ceilings raise to VFR though
some guidance suggests that MVFR heights could linger through the
early morning.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...KAK
LONG TERM...VINCENT
AVIATION...KAK
Hazardous weather outlook, Mar 30, 2:44 AM CST, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
244 AM MDT Wed Mar 30 2022
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-310845-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
244 AM MDT Wed Mar 30 2022 /344 AM CDT Wed Mar 30 2022/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
Today, winds will remain strong from the north with winds around 25
to 35 mph with gusts up to 50. This could make travel difficult,
especially for high profile vehicles.
This evening into tonight, a few snow showers are possible in
Southwest Nebraska and Northwest Kansas. While generally light with
little to no accumulation, snowfall could be heavier at times and
reduce visibility.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Local storm report, Mar 30, 5:40 AM CST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
540 AM MDT WED MAR 30 2022
...SUMMARY OF STRONG WINDS ACROSS THE TRI-STATE AREA ON TUESDAY
MARCH 29, 2022...
-------------------------------------------------------------------
WIND GUSTS
-------------------------------------------------------------------
===================================================================
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
===================================================================
0823 PM NON-TSTM WND GST 9 WSW WINONA 39.00N 101.39W
03/29/2022 M55 MPH LOGAN KS MESONET
MESONET STATION UP840 9.0 W WINONA (UPR).
1009 PM NON-TSTM WND GST 5 S BURLINGTON 39.23N 102.28W
03/29/2022 M55 MPH KIT CARSON CO ASOS
THE ASOS IN BURLINGTON, CO (KITR) MEASURED A
WIND GUST OF 55 MPH (48 KNOTS) AT 0409 UTC.
1153 AM NON-TSTM WND GST 4 S BURLINGTON 39.24N 102.28W
03/29/2022 M53 MPH KIT CARSON CO ASOS
0813 PM NON-TSTM WND GST 1 NNE GOODLAND 39.37N 101.70W
03/29/2022 M52 MPH SHERMAN KS ASOS
ASOS STATION KGLD GOODLAND.
1035 PM NON-TSTM WND GST 3 N COLBY 39.43N 101.05W
03/29/2022 M51 MPH THOMAS KS AWOS
AWOS STATION KCBK 2 N COLBY.
1135 PM NON-TSTM WND GST 3 SE OAKLEY 39.10N 100.82W
03/29/2022 M51 MPH LOGAN KS AWOS
THE AWOS IN OAKLEY, KS (KOEL) MEASURED N
WINDS SUSTAINED AT 39 MPH (34 KNOTS) GUSTING
TO 51 MPH (44 KNOTS) AT 0535 UTC.
0740 PM NON-TSTM WND GST 2 W EDSON 39.33N 101.58W
03/29/2022 M50 MPH SHERMAN KS MESONET
MESONET STATION K5ED7 I-70 - EDSON
INTERCHANGE.
0847 PM NON-TSTM WND GST 1 E HILL CITY 39.37N 99.83W
03/29/2022 M49 MPH GRAHAM KS ASOS
ASOS STATION KHLC HILL CITY.
0814 PM NON-TSTM WND GST 9 SSE SHARON SPRINGS 38.77N 101.68W
03/29/2022 M48 MPH WALLACE KS MESONET
MESONET STATION CW6099 9 SSE SHARON SPRINGS.
0844 PM NON-TSTM WND GST 2 E MCCOOK 40.20N 100.58W
03/29/2022 M47 MPH RED WILLOW NE ASOS
ASOS STATION KMCK MCCOOK AIRPORT.
0857 PM NON-TSTM WND GST 2 W MONUMENT 39.10N 101.04W
03/29/2022 M47 MPH LOGAN KS MESONET
MESONET STATION UP841 1.9 W MONUMENT (UPR).
0915 PM NON-TSTM WND GST 1 NNW NORTON 39.85N 99.90W
03/29/2022 M47 MPH NORTON KS AWOS
AWOS STATION KNRN NORTON.
0835 PM NON-TSTM WND GST 3 SE OAKLEY 39.10N 100.82W
03/29/2022 M46 MPH LOGAN KS AWOS
AWOS STATION KOEL 2 ESE OAKLEY.
0345 PM NON-TSTM WND GST 1 SE COLBY 39.38N 101.04W
03/29/2022 M45 MPH THOMAS KS MESONET
MESONET STATION FW8773 COLBY.
0755 PM NON-TSTM WND GST 1 NNW OBERLIN 39.83N 100.53W
03/29/2022 M45 MPH DECATUR KS AWOS
AWOS STATION KOIN OBERLIN.
0758 PM NON-TSTM WND GST 4 NE IDALIA 39.75N 102.26W
03/29/2022 M45 MPH YUMA CO MESONET
MESONET STATION CO047 385N220 IDALIA.
0815 PM NON-TSTM WND GST 4 W WALLACE 38.92N 101.67W
03/29/2022 M45 MPH WALLACE KS MESONET
MESONET STATION K5WLC US-40 - 2 MI. W OF
WALLACE.
0843 PM NON-TSTM WND GST 3 W BIRD CITY 39.76N 101.59W
03/29/2022 M45 MPH CHEYENNE KS MESONET
MESONET STATION DW4654 BIRD CITY.
-------------------------------------------------------------------
SUSTAINED WINDS
-------------------------------------------------------------------
===================================================================
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
===================================================================
1035 PM HIGH SUST WINDS 3 N COLBY 39.43N 101.05W
03/29/2022 M41 MPH THOMAS KS AWOS
THE AWOS IN COLBY, KS (KCBK) MEASURED N
WINDS SUSTAINED AT 41 MPH (36 KNOTS) GUSTING
TO 51 MPH (44 KNOTS) AT 0435 UTC.
0915 PM HIGH SUST WINDS 1 NNW NORTON 39.85N 99.90W
03/29/2022 M40 MPH NORTON KS AWOS
THE AWOS IN NORTON, KS (KNRN) MEASURED N
WINDS SUSTAINED AT 40 MPH (35 KNOTS) GUSTING
TO 47 MPH (41 KNOTS) AT 0315 UTC.
1153 PM HIGH SUST WINDS 1 E HILL CITY 39.37N 99.83W
03/29/2022 M40 MPH GRAHAM KS ASOS
THE ASOS IN HILL CITY, KS (KHLC) MEASURED
NNW WINDS SUSTAINED AT 40 MPH (35 KNOTS)
GUSTING TO 51 MPH (44 KNOTS) AT 0552 UTC.
&&
VINCENTLocal storm report, Mar 30, 9:09 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
909 AM MDT WED MAR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM TSTM WND GST 1 NNE GOODLAND 39.37N 101.70W
03/30/2022 M53 MPH SHERMAN KS ASOS
ASOS STATION KGLD GOODLAND.
&&
MRCLocal storm report, Mar 30, 9:10 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
910 AM MDT WED MAR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 AM NON-TSTM WND GST 2 E MCCOOK 40.20N 100.58W
03/30/2022 M51 MPH RED WILLOW NE ASOS
ASOS STATION KMCK MCCOOK AIRPORT.
&&
MRCLocal storm report, Mar 30, 9:12 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
912 AM MDT WED MAR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM NON-TSTM WND GST 1 NNE GOODLAND 39.37N 101.70W
03/30/2022 M53 MPH SHERMAN KS ASOS
CORRECTS PREVIOUS TSTM WND GST REPORT FROM 1
NNE GOODLAND. ASOS STATION KGLD GOODLAND.
&&High Wind, Red Willow
- When
- March 30, 9:28 AM CST
- Where
- Red Willow forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
A strong low pressure system produced high winds ranging from 40 to 59 mph that moved over the McCook ASOS station.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Arkansas, March 30, 20227 injured · $20 million · EF3 · 1 event
- Tornadoes and Damaging Winds in Mississippi, March 30, 20225 injured · $3.5 million · EF2 · 93 events
- Damaging Winds and Strong Wind in Alabama, March 30, 20221 death · 3 injured · $7.8 million · 81 kt wind · 24 events
- Tornadoes and High Wind in Alabama, March 30, 20222 injured · EF3 · 17 events
- Tornadoes and Damaging Winds in Louisiana, March 30, 2022$438,000 · EF2 · 8 events
- Rip Current in Puerto Rico, March 30, 20221 death · 1 injured · 1 event
- Tornadoes and Damaging Winds in Mississippi, March 30, 20221 injured · $720,000 · EF1 · 31 events
- Tornadoes and Damaging Winds in Tennessee, March 30, 2022$1.3 million · EF1 · 25 events
- Tornadoes and Damaging Wind in Mississippi, March 30, 2022EF2 · 8 events
- Tornadoes and Flood in Illinois, March 30, 2022$334,000 · EF1 · 6 events
- Tornadoes and Damaging Winds in Louisiana, March 30, 2022$250,000 · EF1 · 7 events
- Tornadoes and Damaging Winds in Mississippi, March 30, 2022$250,000 · EF1 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013324.